Editorials

Minocycline for acne

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7024.138 (Published 20 January 1996) Cite this as: BMJ 1996;312:138
  1. R E Ferner,
  2. Celia Moss
  1. Consultant physician West Midlands Centre for Adverse Drug Reaction Reporting, City Hospital, Birmingham B18 7QH
  2. Consultant dermatologist Department of Dermatology, Children's Hospital, Birmingham B16 8ET

    First line antibacterial treatment of acne should be with tetracycline or oxytetracycline

    Acne is sometimes severe enough to cause psychological and physical scars, but for the most part it is a physiological inconvenience and few would risk their lives to be free from it. The drugs generally used to treat it should not, therefore, cause serious adverse effects. Minocycline has been promoted as a useful drug for treating acne because it is well absorbed, even when taken with food, and it need be taken only once or twice a day. However, there is increasing evidence that it can sometimes produce severe adverse effects.

    The series of seven patients reported by Gough et al (p 169) provides more evidence that minocycline causes an unusual form of drug induced liver disease, in which hepatitis, sometimes with the histological features of chronic active hepatitis, is associated with polyarthralgia and positive antinuclear antibodies.1 As would be …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe